Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 49, NWS Houston/Galveston, TX

April 24, 2020Polk County, Trinity County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 24, 2020, 9:00 PM CDT for Polk County, Trinity County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2020, 9:00 PM CDT (02:00 UTC)
Expired
Apr 24, 2020, 9:45 PM CDT
In force
45 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Polk County, TX, Trinity County, TX

The radar

The Houston radar (KHGX), 172 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2020-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2020-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-413 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WUUS54 KHGX 250200
SVRHGX
TXC373-455-250245-
/O.NEW.KHGX.SV.W.0049.200425T0200Z-200425T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
900 PM CDT Fri Apr 24 2020

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  East central Trinity County in southeastern Texas...
  Northeastern Polk County in southeastern Texas...

* Until 945 PM CDT.

* At 859 PM CDT, a severe thunderstorm was located 7 miles east of
  Groveton, or 11 miles south of Apple Springs, moving southeast at
  55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Corrigan, Groveton, Seven Oaks and Moscow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3102 9518 3122 9501 3104 9460 3101 9466
      3073 9459
TIME...MOT...LOC 0159Z 296DEG 46KT 3106 9500 

HAIL...1.25IN
WIND...60MPH
 
$$
3 follow-up statements
110 
WWUS54 KHGX 250214
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
914 PM CDT Fri Apr 24 2020

TXC373-455-250245-
/O.CON.KHGX.SV.W.0049.000000T0000Z-200425T0245Z/
Trinity TX-Polk TX-
914 PM CDT Fri Apr 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR EAST CENTRAL TRINITY AND NORTHEASTERN POLK COUNTIES...

At 913 PM CDT, a severe thunderstorm was located over Corrigan, or 14
miles south of Diboll, moving southeast at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Law enforcement reported quarter sized hail in Pennington 
         and golfball hail in Centerville.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Corrigan and Moscow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3100 9510 3119 9493 3104 9460 3101 9466
      3073 9459
TIME...MOT...LOC 0213Z 296DEG 42KT 3099 9484 

HAIL...1.75IN
WIND...60MPH
 
$$
993 
WWUS54 KHGX 250234
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
934 PM CDT Fri Apr 24 2020

TXC455-250244-
/O.CAN.KHGX.SV.W.0049.000000T0000Z-200425T0245Z/
Trinity TX-
934 PM CDT Fri Apr 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TRINITY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.Therefore, the warning has been cancelled.

LAT...LON 3092 9495 3112 9478 3104 9460 3101 9466
      3073 9459
TIME...MOT...LOC 0234Z 296DEG 46KT 3087 9456 

$$

TXC373-250245-
/O.CON.KHGX.SV.W.0049.000000T0000Z-200425T0245Z/
Polk TX-
934 PM CDT Fri Apr 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN POLK COUNTY...

At 934 PM CDT, a severe thunderstorm was located near Chester, moving
southeast at 55 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Law enforcement.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Corrigan and Moscow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3092 9495 3112 9478 3104 9460 3101 9466
      3073 9459
TIME...MOT...LOC 0234Z 296DEG 46KT 3087 9456 

HAIL...0.88IN
WIND...60MPH
 
$$
634 
WWUS54 KHGX 250246
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
946 PM CDT Fri Apr 24 2020

TXC373-250255-
/O.EXP.KHGX.SV.W.0049.000000T0000Z-200425T0245Z/
Polk TX-
946 PM CDT Fri Apr 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POLK COUNTY HAS
EXPIRED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been allowed to expire.

LAT...LON 3092 9495 3112 9478 3104 9460 3101 9466
      3073 9459
TIME...MOT...LOC 0245Z 296DEG 46KT 3081 9441 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 7:57 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 24, 7:57 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
757 PM CDT Fri Apr 24 2020

.AVIATION [00Z TAF Issuance]...

Showers and thunderstorms forming along an advancing frontal
boundary may impact the northern terminals over the next few
hours. Expect a shift from southeast winds to the north/northwest
overnight, with some gustier conditions possible.
Cigs/visibilities look to remain within VFR thresholds throughout
the duration of the TAF period aside from any visibility
reductions caused by showers and storms.

Cady

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT Fri Apr 24 2020/

SHORT TERM [Tonight through Saturday]...

Skies are sunny across all of Southeast Texas so far today with mid-
afternoon temperatures ranging from around 90 degrees at several
inland locations to the low 80s at the coast (today's record highs
are 93 at CLL, 92 at IAH, 90 at HOU and 87 at GLS). South winds have
been generally around 10 to 15 mph and occasionally gusty. We are
waiting for possible shower and thunderstorm development near and
to the north of our far northern counties along and ahead of an
approaching cold front late this afternoon through early this
evening. If we do see activity develop, there will be some potential
for strong to severe thunderstorms where instability and lift are
greatest. Latest model runs appear to be getting a little less
supportive of this happening than they were this morning, but we'll
have to keep an eye on how everything unfolds. The passage of the
front this evening and on through the overnight hours will cool us
back down a little bit, and some of our north and northwest spots
are expected to have temperatures bottom out in the upper 50s. Besides
cooling us back down (highs on Saturday in the upper 70s to mid 80s
compared to today's upper 80s to 90ish), this front will help to keep
the Gulf of Mexico smoke/haze from reaching our area...for now. 42

LONG TERM [Saturday Night through Friday]...

For the rest of the weekend, benign weather will continue as high
pressure dominates the local weather pattern. Southeast Texas will
experience low temperatures dipping into the 50s and 60s Saturday
night. On Sunday, look for mostly sunny skies with temperatures
generally in the low 80s Sunday afternoon.

Early next week, a change in the weather pattern will begin as high
pressure shifts east, southerly wind flow returns, and another cold
front moves across Southeast Texas. Low level moisture transport
will begin shortly after sunrise Monday, raising PWATs up to around
1.3 inches by Monday night. This will increase cloud coverage over
the area, but rain activity is not expected. Temperatures will be
warming up Monday and Tuesday, and several areas west of I-45 will
experience highs in upper 80s Monday afternoon and up to 90 degrees
on Tuesday afternoon. An upper level a shortwave will move over the
area, as PWATs continue to increase up to around 1.7 inches. This
will increase rain chances throughout the day. An upper level trough
will sharpen as its moves eastward into the western Great Lakes
region Tuesday night into Wednesday. This feature will help push a
surface cold front across the region sometime late Tuesday into
Wednesday, increasing shower and thunderstorm development and
coverage over the local area. By Wednesday evening, conditions
improve as high pressure builds after the FROPA. Benign weather can
be expected Thursday and Friday. 24

MARINE...

Southeast winds that have returned to the area could strengthen to near
caution levels this evening before the next cold front moves on through
late tonight through early tomorrow morning. Mainly moderate north to
northeast winds can be expected to develop behind the front. Onshore
winds will return to the area and strengthen for the start of next
week. Another cold front could move through the area on Wednesday or
Wednesday night.  42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      60  80  55  82  58 /  20  10   0   0   0
Houston (IAH)              65  83  60  83  61 /  20  10   0   0   0
Galveston (GLS)            71  81  68  77  71 /  10  10  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 1 AM CDT Saturday for
     the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Waters from Freeport
     to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

In the hours before

Special weather statement, Apr 24, 8:04 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
804 PM CDT Fri Apr 24 2020

TXZ163-164-250145-
Houston TX-Trinity TX-
804 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRINITY AND CENTRAL
HOUSTON COUNTIES UNTIL 845 PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm over
Latexo, or near Crockett, moving southeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crockett, Apple Springs, Grapeland, Groveton, Kennard, Latexo,
Pennington and Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3142 9500 3141 9498 3138 9495 3135 9496
      3134 9496 3134 9491 3133 9490 3130 9489
      3128 9488 3126 9490 3125 9487 3122 9486
      3098 9504 3131 9565 3153 9555
TIME...MOT...LOC 0103Z 293DEG 48KT 3137 9549

TJC
Special weather statement, Apr 24, 8:07 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
807 PM CDT Fri Apr 24 2020

TXZ163-164-176>178-250145-
San Jacinto TX-Walker TX-Madison TX-Houston TX-Trinity TX-
807 PM CDT Fri Apr 24 2020

...SPECIAL WEATHER STATEMENT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Madisonville, moving east at 55 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Madisonville, Trinity and Riverside.

LAT...LON 3105 9528 3074 9535 3097 9611 3104 9609
      3107 9604 3107 9601 3109 9598 3109 9576
      3111 9577
TIME...MOT...LOC 0106Z 283DEG 49KT 3105 9599
Special weather statement, Apr 24, 8:20 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
820 PM CDT Fri Apr 24 2020

TXZ176-177-196-198-199-250200-
Walker TX-Madison TX-Brazos TX-Grimes TX-Montgomery TX-
820 PM CDT Fri Apr 24 2020

...SPECIAL WEATHER STATEMENT...

At 820 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Bedias, or 15 miles southwest of Madisonville, moving
southeast at 50 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Huntsville, Bedias, Kurten, Iola, Crabbs Prairie, Roans Prairie,
Richards, North Zulch and Dacus.

LAT...LON 3080 9628 3096 9612 3070 9548 3041 9578
TIME...MOT...LOC 0120Z 302DEG 45KT 3080 9610

TJC
Special weather statement, Apr 24, 8:28 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
828 PM CDT Fri Apr 24 2020

TXZ177-196-198-199-250215-
Walker TX-Brazos TX-Grimes TX-Montgomery TX-
828 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRIMES...EAST CENTRAL
BRAZOS...NORTHWESTERN MONTGOMERY AND SOUTHERN WALKER COUNTIES UNTIL
915 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Kurten, or 10 miles northeast of College Station,
moving east at 60 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern College Station, eastern Bryan, southeastern Huntsville,
New Waverly, Montgomery, Anderson, Huntsville State Park, Dobbin,
Roans Prairie, Richards, Carlos and Dacus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3063 9633 3080 9625 3065 9540 3029 9568
TIME...MOT...LOC 0127Z 287DEG 50KT 3067 9615

TJC
Special weather statement, Apr 24, 8:33 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
833 PM CDT Fri Apr 24 2020

TXZ163-164-179-250230-
Polk TX-Houston TX-Trinity TX-
833 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRINITY...CENTRAL
HOUSTON AND NORTHEASTERN POLK COUNTIES UNTIL 930 PM CDT...

At 833 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Kennard, or 10 miles east of Crockett, moving
southeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Apple Springs, Corrigan, Pennington and Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3125 9488 3123 9486 3121 9486 3116 9485
      3115 9486 3111 9475 3111 9472 3109 9466
      3110 9465 3109 9464 3109 9462 3107 9460
      3106 9456 3101 9466 3087 9463 3121 9541
      3137 9531
TIME...MOT...LOC 0133Z 298DEG 34KT 3126 9529
Special weather statement, Apr 24, 8:51 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
851 PM CDT Fri Apr 24 2020

TXZ164-177>179-250230-
San Jacinto TX-Walker TX-Polk TX-Trinity TX-
851 PM CDT Fri Apr 24 2020

...SPECIAL WEATHER STATEMENT...

At 850 PM CDT, Doppler radar was tracking a strong thunderstorm near
Riverside, or 10 miles north of Huntsville, moving east at 65 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Northeastern Huntsville, Livingston, Trinity, Shepherd, Onalaska,
Coldspring, Point Blank, Riverside, Goodrich, Seven Oaks, Sebastopol,
Lake Livingston State Park, West Livingston, Leggett and Oakhurst.

LAT...LON 3079 9561 3096 9554 3086 9465 3047 9495
TIME...MOT...LOC 0150Z 287DEG 58KT 3085 9549

TJC

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:32 PM CDTSpecial Weather StatementHGXHouston58 min
Apr 24, 8:04 PM CDTSpecial Weather StatementHGXHouston, Trinity41 min
Apr 24, 8:07 PM CDTSpecial Weather StatementHGXMadison38 min
Apr 24, 8:20 PM CDTSpecial Weather StatementHGXGrimes40 min
Apr 24, 8:28 PM CDTSpecial Weather StatementHGXBrazos, Grimes47 min
Apr 24, 8:33 PM CDTSpecial Weather StatementHGXTrinity57 min
Apr 24, 8:34 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Montgomery, Walker26 min
Apr 24, 8:38 PM CDTSevere Thunderstorm WarningHGXHouston, Polk, Trinity37 min
Apr 24, 8:51 PM CDTSpecial Weather StatementHGXPolk, San Jacinto39 min
Apr 24, 8:58 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Montgomery, Waller32 min
Apr 24, 9:28 PM CDTSevere Thunderstorm WarningHGXGrimes, Harris, Montgomery, Waller32 min
Apr 24, 9:57 PM CDTSevere Thunderstorm WarningHGXHarris, Montgomery33 min
Apr 24, 10:30 PM CDTSpecial Weather StatementHGXHarris30 min
Apr 25, 12:14 PM CDTSpecial Weather StatementHGXAustin, Colorado46 min
Apr 25, 12:51 PM CDTSpecial Weather StatementHGXFort Bend, Waller39 min
Apr 25, 1:01 PM CDTSpecial Weather StatementHGXAustin29 min
Apr 25, 1:25 PM CDTSpecial Weather StatementHGXHarris35 min
Apr 25, 1:32 PM CDTSpecial Weather StatementHGXAustin, Waller, Washington28 min
Apr 25, 2:01 PM CDTSpecial Weather StatementHGXLiberty29 min
Apr 25, 2:05 PM CDTSpecial Weather StatementHGXWaller40 min
Apr 25, 2:36 PM CDTSpecial Weather StatementHGXChambers39 min
Apr 25, 2:38 PM CDTSpecial Marine WarningHGX37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.